Arkansas, 2010

Drought in Arkansas, July 15 to 31, 2010

July 15 to 31, 2010 · NWS JAN · 2 events in 2 counties and zones

The very dry conditions continued across southeast Arkansas during July. The extended dry stretch resulted in an area of severe (D2) drought developing across the region by the end of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The very dry conditions continued across southeast Arkansas during July. The extended dry stretch resulted in an area of severe (D2) drought developing across the region by the end of the month. Normal rainfall across this area for July is 3 to 4 inches. Actually, only 1 to 3 inches fell during the month. Crops were put under more stress from the dry and hot conditions. The likely impact will be less crop yields when harvest arrives in early Fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 14, 8:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 8:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
915 PM CDT WED JUL 14 2010

.UPDATE...

SURFACE ANALYSIS DEPICTS A TROUGH EXTENDING FROM NORTH CENTRAL
MISSISSIPPI SOUTHEASTWARD ACROSS EAST CENTRAL MISSISSIPPI INTO
SOUTHERN ALABAMA. THIS FEATURE IS ASSOCIATED WITH A BROAD ZONE OF
SURFACE CONFLUENCE AND MOISTURE CONVERGENCE...WHICH PREVENTED
MOISTURE IN THE BOUNDARY LAYER FROM MORE EFFICIENTLY MIXING WITH THE
DRIER AIR ALOFT TODAY. THUS...SURFACE DEWPOINTS IN THIS REGION HAVE
MANAGED TO REMAIN IN THE MIDDLE 70S INTO THIS EVENING...WITH ISOLATED
CONVECTION PERSISTING ACROSS THE NORTHEASTERN QUARTER OF THE CWA.
CONVECTION CONTINUES TO SHOW SIGNS OF WEAKENING AS SURFACE
TEMPERATURES COOL AND THE BOUNDARY LAYER STABILIZES. ANY CONVECTION
WILL HAVE ENDED BY MIDNIGHT. LOW TEMPERATURES TONIGHT ARE EXPECTED
TO FALL INTO THE MIDDLE 70S AREAWIDE...WITH UPPER 70S EXPECTED IN THE
NORTHWEST DELTA REGION. MIXING WAS GREATER SOUTH OF THE AFOREMENTIONED
CONFLUENCE ZONE ACROSS CENTRAL MISSISSIPPI...WHERE DEWPOINTS FELL
INTO THE 60S DURING THE DAY. IN THIS AREA...LOW TEMPERATURES WERE
DECREASED BY A DEGREE OR SO. SKY COVERAGE WAS ALSO DECREASED THROUGH
MIDNIGHT ACROSS THE SOUTHWESTERN HALF OF THE CWA BASED ON RECENT
SATELLITE TRENDS.

HOT AND HUMID CONDITIONS ARE EXPECTED ONCE AGAIN ON THURSDAY...WITH
DANGEROUSLY HIGH HEAT INDEX READINGS ACROSS NORTHEASTERN PORTIONS OF
CENTRAL MISSISSIPPI. DURING THE NEXT 24 HOURS...THE LOWER
TROPOSPHERE IS FORECAST TO WARM SOMEWHAT...WITH 850-MB TEMPERATURES
INCREASING BY 0.5 TO 1C. THIS WILL SUPPORT HIGH TEMPERATURES BEING A
COUPLE DEGREES WARMER ON THURSDAY THAN THEY WERE TODAY...WITH
FORECAST HIGHS ON THURSDAY IN THE MIDDLE AND UPPER 90S. HIGH
TEMPERATURES WILL BE NEAR 100 DEGREES ACROSS NORTHEAST LOUISIANA AND
SOUTHEAST ARKANSAS. ADDITIONALLY...THE BROAD ZONE OF SURFACE
CONFLUENCE IS FORECAST TO PERSIST ACROSS CENTRAL AND NORTHERN
PORTIONS OF THE CWA ON THURSDAY. THE ASSOCIATED MOISTURE CONVERGENCE
WILL CONTINUE TO LIMIT THE DEGREE TO WHICH THE MOIST AIR NEAR THE
SURFACE MIXES WITH THE DRIER AIR ALOFT...AND LATEST NWP GUIDANCE
INDICATES AFTERNOON DEWPOINTS REMAINING IN THE LOWER 70S ACROSS
CENTRAL AND NORTHERN PORTIONS OF THE REGION FOR THURSDAY AFTERNOON.
THE COMBINATION OF THE HEAT AND HUMIDITY IS EXPECTED TO ALLOW MAXIMUM
HEAT INDEX READINGS TO REACH 110 DEGREES THURSDAY AFTERNOON ACROSS
THE EXCESSIVE HEAT WARNING AREA WHERE A COUPLE OBSERVING SITES
REPORTED HEAT INDICES OF 110 DEGREES TODAY...AND FROM 104 TO 109
DEGREES ACROSS THE HEAT ADVISORY AREA.

ISOLATED CONVECTION IS ONCE AGAIN EXPECTED ON THURSDAY. THIS WILL BE
IN RESPONSE TO ASCENT FROM A SEA BREEZE CONVERGENCE ZONE LIFTING
NORTHWARD FROM THE GULF OF MEXICO ACROSS SOUTHEASTERN AREAS DURING
THE AFTERNOON...AND FROM UPPER-LEVEL DIVERGENCE ASSOCIATED WITH AN
UPPER-LEVEL JET STREAK AFFECTING THE AREA. LATEST SREF GUIDANCE
SUGGESTS THE POTENTIAL FOR BOTH SHOWERS AND THUNDERSTORMS...AND THUS
MENTION OF THUNDERSTORMS HAS BEEN MADE IN THE UPDATED FORECAST DUE TO
THE MODERATE INSTABILITY ANTICIPATED. /COHEN/

&&

.PREV DISCUSSION... /ISSUED 506 PM CDT WED JUL 14 2010/

SHORT TERM...HOT WEATHER WILL BE THE MAIN STORY OVER THE NEXT DAY
OR SO. A MOISTURE/CONVERGENCE AXIS HAS PARKED OVER NERN AREAS
TODAY...CONTRIBUTING TO HIGH DEWPOINTS THAT HAVE PRODUCED AFTERNOON
HEAT INDEX VALUES OF 110 DEGREES AT GWO AND GTR. THIS COMBINATION OF
HIGH TEMPS AND HIGH HUMIDITY IS EXPECTED AGAIN TOMORROW AS THE
MOISTURE/CONVERGENCE AXIS PERSISTS AND UPPER RIDGING REMAINS STRONG
ENOUGH TO MAINTAIN HIGH TEMPERATURES FOR THE ARKLAMISS. THE AIR MASS
MIXED TO A GREATER DEGREE FARTHER W AND S TODAY...PARTICULARLY OVER
WEST CENTRAL ZONES...BUT HEAT INDEX VALUES STILL CLIMBED WELL ABOVE
105 DEGREES OVER MUCH OF THE FORECAST AREA THIS AFTERNOON. AN
EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR MUCH OF THE NRN PORTION
OF THE FORECAST AREA THROUGH THURSDAY AFTERNOON WHILE THE HEAT
ADVISORY HAS BEEN EXTENDED EWD TO INCLUDE THE REMAINDER OF AREAS
ALONG AND N OF THE INTERSTATE 20 CORRIDOR. EXPECT COOLER
TEMPERATURES BY THE END OF THE WEEK WHEN UPPER RIDGING EDGES WWD AND
COVERAGE OF AFTERNOON CONVECTION INCREASES.

ISOLATED CONVECTION WILL CONTINUE ACROSS E/NERN ZONES ALONG THE AREA
OF WEAK CONVERGENCE THIS EVENING. THIS FEATURE IS FORECAST TO WASH
OUT OVERNIGHT...INCREASING DURING THE DAY ACROSS ERN ZONES. RIDGING
WILL BEGIN TO FLATTEN DURING THE DAY THURSDAY AS UPPER TROUGHING
APPROACHES FROM THE CENTRAL PLAINS. A SECOND UPPER TROUGH OVER THE
ERN GULF BEGINS TO EDGE WWD TOWARD THE AREA THU NIGHT. HAVE FOLLOWED
MAV MOS POPS FOR THE SHORT TERM WITH THE SMALL EXCEPTION OF ADDING
SMALL CHANCE POPS A LITTLE FARTHER N OVER ERN MS FOR THURSDAY WHILE
MAV MOS LIMITED ISOLATED POPS TO THE SE.

WILL SEE INCREASING RAIN CHANCES FRIDAY/FRIDAY NIGHT AS THE NORTHERN
TROUGH ENTERS THE FORECAST AREA...PHASING IN WITH TROUGHING
DEVELOPING OVER THE GULF.

LONG TERM...FRIDAY THROUGH TUESDAY...GLOBAL MODELS ARE IN EXCELLENT
AGREEMENT THAT A WEAKNESS IN THE SUBTROPICAL RIDGE WILL DEVELOP
FRIDAY AS SHORTWAVE ENERGY IN THE WESTERLIES DIGS SOUTHWARD AND
ATTEMPTS TO MERGE WITH AN ILL-DEFINED EASTERLY WAVE ENTERING THE
EASTERN/CNTRL GULF OF MEXICO. LOWER HEIGHTS AND A DIMINISHED THERMAL
RIDGE WILL RESULT IN SLIGHTLY COOLER TEMPERATURES AND A DIMINISHED
RISK FOR HIGH HEAT STRESS LEVELS AS WE GO INTO THE WEEKEND. THE
SUBTROPICAL RIDGE IS FORECAST BY ALL GUIDANCE TO REBUILD A LITTLE
OVER THE ARKLAMISS EARLY NEXT WEEK...POTENTIALLY BRINGING A RETURN
TO HIGHER HEAT STRESS.

CONCERNING THUNDERSTORM POTENTIAL...INCREASING DEEP LAYER MOISTURE
AND SLIGHTLY COOLER MID LEVEL TEMPERATURES WILL RESULT IN INCREASING
POTENTIAL FOR DIURNAL THUNDERSTORMS FRIDAY AND SATURDAY...ESPECIALLY
EAST OF THE MS RIVER WHERE THE MID LEVEL RIDGE WILL INHIBIT
CONVECTION THE LEAST. SLIGHT TO CHANCE CATEGORY POPS IN THE GFS MOS
GUIDANCE SEEM REASONABLE IN THIS SCENARIO. THERE MAY BE AN INCREASED
RISK FOR SEVERE WET MICROBURSTS FRIDAY AS MID LEVEL TEMPERATURES COOL
TO NEAR -6 DEG C WITH VERTICAL TOTALS > 25 WHILE DCAPE INCREASES TO >
1000 J/KG. A SIMILAR SCENARIO COULD PLAY OUT FOR SATURDAY WITH
GREATER THUNDERSTORM COVERAGE POSSIBLE. THEREAFTER...GRADUAL MID
LEVEL WARMING AND INCREASING SUBSIDENCE SHOULD RESULT IN DECREASED
THUNDERSTORM INTENSITY AS WE GO INTO EARLY NEXT WEEK. /EC/

&&

.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED AREAWIDE THROUGH THURSDAY NIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON
INTO THURSDAY EVENING...AND MVFR TO IFR CEILINGS/VISIBILITIES WILL
ACCOMPANY THIS ACTIVITY. A BRIEF PERIOD OF MVFR VISIBILITIES DUE TO
LIGHT FOG WILL BE POSSIBLE ACROSS EAST CENTRAL MISSISSIPPI BETWEEN
15/1000 UTC AND 15/1300 UTC...THOUGH THE POTENTIAL FOR THE FOG IMPACTING
ANY TAF SITE IS TOO LOW FOR MENTION IN THE TAFS AT THIS TIME. WINDS
WILL GENERALLY BE SOUTHWEST AT 3 TO 6 KT ACROSS THE AREA ON THURSDAY.
/COHEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  96  75  94 /   4   4  15  24
MERIDIAN      75  96  75  94 /   7   9  16  27
VICKSBURG     75  97  74  95 /   4   3  15  21
HATTIESBURG   75  96  73  94 /   5  24  29  40
NATCHEZ       74  95  75  93 /   5   7  20  24
GREENVILLE    77  98  77  95 /   4   3  15  27
GREENWOOD     76  97  75  94 /   4   4  14  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MSZ018-019-034>052.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MSZ025>033.

LA...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR LAZ007>009-015-016-023-
     025.

AR...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ARZ074-075.

&&

COHEN/03/EC
Hazardous weather outlook, Jul 14, 8:25 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CDT WED JUL 14 2010

MSZ025>033-160230-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-
925 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN PORTIONS OF
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

DANGEROUSLY HOT AND HUMID CONDITIONS ARE ANTICIPATED FOR THURSDAY...
WITH MAXIMUM HEAT INDEX READINGS OF 110 DEGREES EXPECTED FOR THURSDAY
AFTERNOON. ADDITIONALLY...OVERNIGHT LOW TEMPERATURES TONIGHT ARE ONLY
EXPECTED TO FALL TO THE MIDDLE 70S...WHICH WILL PROVIDE LITTLE RELIEF
FROM THE RECENT HOT CONDITIONS. AS A RESULT...SIGNIFICANT HEAT
STRESS WILL BUILD INTO THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

AFTERNOON HEAT INDEX READINGS WILL RANGE FROM 100 TO 105 DEGREES FOR
FRIDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-034>052-160230-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-
925 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

AFTERNOON HEAT INDEX READINGS WILL RANGE FROM 104 TO 109 DEGREES ON
THURSDAY. ADDITIONALLY...OVERNIGHT LOW TEMPERATURES TONIGHT ARE ONLY
EXPECTED TO FALL TO THE MIDDLE AND UPPER 70S...WHICH WILL PROVIDE
LITTLE RELIEF FROM THE RECENT HOT CONDITIONS. AS A RESULT...HEAT
STRESS WILL BUILD INTO THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

AFTERNOON HEAT INDEX READINGS WILL RANGE FROM 100 TO 105 DEGREES FOR
FRIDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

LAZ024-026-MSZ053>066-072>074-160230-
CATAHOULA-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
925 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
MISSISSIPPI AND EAST CENTRAL LOUISIANA.

.DAY ONE...TONIGHT AND THURSDAY

AFTERNOON HEAT INDEX READINGS WILL RANGE FROM 100 TO 105 DEGREES FOR
THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

AFTERNOON HEAT INDEX READINGS WILL RANGE FROM 100 TO 105 DEGREES FOR
FRIDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

In the hours before

Special weather statement, Jul 14, 9:00 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT WED JUL 14 2010

MSZ046-052-150330-
LAUDERDALE MS-KEMPER MS-
1000 PM CDT WED JUL 14 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED OVER LAUDERDALE AT 958 PM CDT. RAINFALL AMOUNTS OF 1 TO 2
INCHES WILL FALL WITH THIS STORM...AS IT MOVES SOUTHWARD AT 15 MPH
THROUGH 1030 PM.

PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE
WITH THIS STORM.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN KEMPER AND EASTERN LAUDERDALE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

COHEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Ashley

When
July 15, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ashley forecast zone
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Rainfall was 1 to 3 inches below normal for the month with the county seeing severe (D2) drought conditions.

Drought, Chicot

When
July 15, 12:00 AM CST to July 31, 11:59 PM CST
Where
Chicot forecast zone
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
33.267, -91.294 (the zone’s center; the record gives no point)

Rainfall was 1 to 3 inches below normal for the month with the county seeing severe (D2) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250686, 250687.